Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 25, NWS St. Louis, MO

April 30, 2022Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 30, 2022, 5:09 PM CDT for Randolph County, Illinois. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2022, 5:09 PM CDT (22:09 UTC)
Expired
Apr 30, 2022, 5:45 PM CDT
In force
36 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:18 PM CDTHAIL 1.751 Se Chester, IL
Apr 30, 5:35 PM CDTFUNNEL CLOUDRockwood, ILFUNNEL CLOUD DID NOT REACH THE GROUND.
Apr 30, 5:35 PM CDTTSTM WND DMGRockwood, ILTREE DAMAGE, LIMBS 3 TO 4 INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:03 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 402 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WUUS53 KLSX 302209
SVRLSX
ILC157-302245-
/O.NEW.KLSX.SV.W.0025.220430T2209Z-220430T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
509 PM CDT Sat Apr 30 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Randolph County in southwestern Illinois...

* Until 545 PM CDT.

* At 508 PM CDT, a severe thunderstorm was located near Perryville,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Public. At 501 PM, quarter size hail was reported south 
           of St. Mary.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Percy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Illinois...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Illinois...and southeastern Missouri.

&&

LAT...LON 3785 8966 3783 8966 3782 8968 3780 8968
      3785 8974 3785 8979 3787 8980 3788 8980
      3791 8984 3787 8990 3787 8993 3788 8995
      3805 8960 3795 8960
TIME...MOT...LOC 2208Z 244DEG 36KT 3780 8985 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
3 follow-up statements
279 
WWUS53 KLSX 302221
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
521 PM CDT Sat Apr 30 2022

ILC157-302245-
/O.CON.KLSX.SV.W.0025.000000T0000Z-220430T2245Z/
Randolph IL-
521 PM CDT Sat Apr 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN RANDOLPH COUNTY...

At 521 PM CDT, a severe thunderstorm was located 8 miles southeast of
Chester, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chester, Steeleville, Percy, Rockwood, Shiloh Hill and Welge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3785 8966 3783 8966 3782 8968 3780 8968
      3785 8974 3785 8979 3787 8980 3788 8980
      3791 8984 3790 8985 3791 8985 3805 8960
      3795 8960
TIME...MOT...LOC 2221Z 244DEG 36KT 3786 8970 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
841 
WWUS53 KLSX 302225 CCA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
525 PM CDT Sat Apr 30 2022

ILC157-302245-
/O.COR.KLSX.SV.W.0025.000000T0000Z-220430T2245Z/
Randolph IL-
525 PM CDT Sat Apr 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN RANDOLPH COUNTY...

At 524 PM CDT, a severe thunderstorm was located 8 miles southeast of
Bremen, moving northeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 518 PM, trained spotters 
         reported golf ball size hail southeast of Chester.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Chester, Steeleville, Percy, Rockwood, Shiloh Hill and Welge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3785 8966 3783 8966 3782 8968 3780 8968
      3785 8974 3785 8979 3787 8980 3788 8980
      3791 8984 3790 8985 3791 8985 3805 8960
      3795 8960
TIME...MOT...LOC 2221Z 244DEG 36KT 3786 8970 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
894 
WWUS53 KLSX 302237
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
537 PM CDT Sat Apr 30 2022

ILC157-302247-
/O.EXP.KLSX.SV.W.0025.000000T0000Z-220430T2245Z/
Randolph IL-
537 PM CDT Sat Apr 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDOLPH COUNTY
WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Illinois.

LAT...LON 3785 8966 3783 8966 3782 8968 3780 8968
      3785 8974 3785 8979 3787 8980 3788 8980
      3791 8984 3790 8985 3791 8985 3805 8960
      3795 8960
TIME...MOT...LOC 2237Z 244DEG 36KT 3793 8953 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:39 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 2:39 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
239 PM CDT Sat Apr 30 2022

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 238 PM CDT Sat Apr 30 2022

The primary concern for the short term is obviously the ongoing
threat for severe thunderstorms ahead of the cold front late this
afternoon/early evening.  All CAMS show convection across east
central and southeast Missouri into southwest Illinois to a greater
or lesser degree this afternoon and evening.  The HRRR and HiRes-FV3
are perhaps the most robust, showing several discrete cells this
afternoon, growing upscale into a line.  SPC mesoanalysis is already
showing 2000+ J/Kg SBCAPE that's uncapped or virtually so.  This
might be a bit overbaked the RAP dew points are a little high
compared to surface obs.  That being said, the MLCAPE is 1000-1500
J/Kg and is forecast to increase over the next 2-3 hours, most
likely due to dew point pooling ahead of the front, and some
slightly steeper low level lapserates developing due to daytime
heating.  0-6km bulk shear is 40-50kts, with 0-1km shear of 20-
25kts, and some low level curvature to the hodographs, so rotating
storms look likely, and all severe weather types will be possible
including damaging winds, large hail, and a few tornadoes.
Consequently, a tornado watch was issued a short time ago for
southeast Missouri and southern Illinois until 01Z.

After the front moves through this evening, we should see a drier
airmass move into the Mid Mississippi Valley for Sunday.  It looks
breezy again tomorrow behind the front, particularly across
northern Missouri and central Illinois where the pressure gradient
will be tightest.  West winds of 15-20mph with gusts in excess of
30mph look likely up there with somewhat weaker winds further
south.  The west wind won't promote strong cold advection, so highs
on Sunday will be similar to today's across most of the area, but
northern Missouri into central Illinois will see cooler temperatures
than today as they will be closer to the cold core of the low over
the Upper Midwest.

Carney

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 238 PM CDT Sat Apr 30 2022

Monday through Saturday next week should continue the active weather
pattern with a train of short waves moving from the Pacific across
the CONUS.  The first wave is actually moving across the Pacific
Northwest at this time and it will be dug in over Colorado by Monday
morning.  The resulting lee-side cyclogenesis will turn the low
level flow back to the south over the Mississippi Valley which will
bring rich low level moisture back into Missouri and southern
Illinois.  Deterministic guidance shows moderate to strong low level
moisture convergence Monday into tuesday as the wave moves east-
northeast across the Midwest resulting another round of wet weather
for that time period.  Deterministic guidance is showing 1000+ J/Kg
of MUCAPE hanging across southern Missouri and Illinois Monday night
into early Tuesday morning with 30-40kts of 0-3km and 0-6km shear
respectively.  SPC is hinting that we could see some nocturnal
severe weather due to these conditions, and this looks reasonable at
the moment.  CAPE increases pretty rapidly on Tuesday ahead of the
front thats associated with our short wave, so the severe weather
threat may continue for parts of southeast MO/southern IL into
Tuesday until the front pushes through.

Current indications are that we'll have a respite in the wet weather
on Wednesday behind the front, but the next short wave digs into the
western Plains on Thursday to set up a very similar pattern for late-
week as we will see Monday and Tuesday.  According to the
deterministic models, Thursday-Friday will be wet and stormy again,
with a potentially dry day on Saturday.  WPC cluster analysis is
showing some variance with the timing and amplitude with both the
late-week short wave as well as the upstream ridge following in its
wake. This obviously lends some uncertainty to the timing of the
rain and the strength of any potential convection.  Temperatures
through the period continue to look mild to a bit cool with highs
strong low level mi mainly in the mid 60s to low 70s and lows in the
mid 40s to mid 50s.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1249 PM CDT Sat Apr 30 2022

The primary concern for this forecast period is thunderstorms
along and ahead of a cold front which is moving through the area.
The front is currently moving through central and northeast
Missouri, and it will continue progressing east through the
afternoon and evening. Showers and thunderstorms are likely along
and ahead of the front in east central and southeast Missouri as
well as southwest Illinois. Any storms that form could produce
wind gusts of 50kts and large hail as well as a tornado or two. Thunderstorm
threat should end with FROPA. Elsewhere and otherwise, expect
patchy MVFR flight conditions just ahead of the front, and again
late tonight in northeast Missouri and west central Illinois.
Gusty south winds up to 25-30kts ahead of the front will turn to
the west-southwest after FROPA.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     54  71  50  73 /  10   0   0  40
Quincy          49  61  44  65 /   5   0   0  40
Columbia        50  68  49  68 /   5   0   0  60
Jefferson City  51  70  49  70 /   5   0   0  60
Salem           53  70  49  73 /  60   0   0  20
Farmington      52  74  50  73 /  20   0   0  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 30, 2:56 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
256 PM CDT Sat Apr 30 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
256 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are likely across parts of southeast Missouri
and southern Illinois. Damaging winds, large hail, and a few
tornadoes are possible with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Monday through Tuesday and then again
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Storm spotters across southeast Missouri and southern Illinois should
monitor the weather closely this afternoon and early this evening,
and report any observed severe weather to the National Weather
Service as soon as possible.

Carney

In the hours before

Local storm report, Apr 30, 4:31 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
431 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FUNNEL CLOUD     2 S LIBERTYVILLE        37.68N 90.29W
04/30/2022                   ST. FRANCOIS       MO   TRAINED SPOTTER

            BRIEF FUNNEL THAT DID NOT TOUCH DOWN BEFORE
            DISSIPATING.

&&

BRC
Local storm report, Apr 30, 4:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 SSW COFFMAN           37.76N 90.21W
04/30/2022  M0.25 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

&&

MAB
Local storm report, Apr 30, 4:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             3 ESE COFFMAN           37.76N 90.16W
04/30/2022  E0.75 INCH       STE. GENEVIEVE     MO   PUBLIC

            AT CHAUMETTE VINEYARDS & WINERY.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 10:27 AM CDTRiver Flood WarningLSXCalhoun, Greene, Jersey23 hr
Apr 30, 11:44 AM CDTRiver Flood WarningLSXCalhoun67 hr
Apr 30, 6:13 PM CDTSevere Thunderstorm WarningLSXMontgomery17 min
Apr 30, 6:43 PM CDTSevere Thunderstorm WarningLSXBond, Montgomery32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.